Wyoming, 2004

Tornado in Wyoming, June 10, 2004

June 10, 2004 · NWS BYZ · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 10, 1:20 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 10, 1:20 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
220 PM MDT THU JUN 10 2004

.SHORT TERM...VALID FOR FRI AND SAT...

VERY ACTIVE WEATHER PATTERN ACROSS THE FORECAST AREA AS UPPER TROUGH OF
LOW PRESSURE CONTINUING TO PUSH SLOWLY EAST ACROSS THE NORTHERN PLAINS.

TONIGHT...AFTERNOON HEATING OVER THE SOUTHEAST ZONES HAS ALLOWED LOW
LEVELS TO BECOME VERY UNSTABLE WITH LAPS SHOWING CAPES OF 1500 J/KG AND
LIS AROUND -6 OVER POWDER RIVER AND CARTER COUNTIES. UPPER JET IS
CAUSING STRONG DIFFLUENCE OVER THIS AREA. THUNDERSTORMS ALREADY
FIRING ALONG DRY LINE OVER CENTRAL WYOMING. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE WITH THESE STORMS. STRONG DIRECTIONAL AND SPEED
SHEAR WILL EXIST OVER THE FAR SOUTHEAST ZONES GIVING SOME STORMS THE
POTENTIAL FOR ROTATION. SPC HAS ALREADY ISSUED A TORNADO WATCH FOR
POWDER RIVER AND CARTER COUNTIES THROUGH 8 PM THIS EVENING.

TROUGH OF LOW PRESSURE WILL ALLOW STRONG SHORT WAVE ENERGY TO ROTATE
THROUGH THE AREA OVERNIGHT. PACIFIC MOISTURE CONTINUING TO FEED INTO
THE TROUGH ALLOWING FOR THE POTENTIAL OF HEAVY RAIN WITH THUNDERSTORMS
OVERNIGHT. HAVE RAISED POPS TO CATEGORICAL WEST AND NORTH TONIGHT. UPPER
TROUGH CONTINUES SLIDING EAST TONIGHT WHICH WILL ALLOW GOOD WRAP AROUND
PRECIP OVER MUCH OF THE AREA. GFS INDICATING SE MAY GET DRY SLOTTED
LATE TONIGHT AND HAVE KEPT SCATTERED POPS THERE. COLD POCKET OF AIR
ASSOCIATED WITH UPPER LOW IS BRINGING AREAS OF SNOW ABOVE 7000 FEET TO
THE SOUTHWEST MOUNTAINS. EXPECT SNOW ACCUMULATIONS TO STAY BELOW WARNING
CRITERIA BUT UP TO 5 INCHES IS POSSIBLE.

FRIDAY AND FRIDAY NIGHT...TROUGH PUSHING EAST OF THE STATE WITH STRONG
NORTHWEST FLOW SETTING UP. WEAK DISTURBANCES MOVING THROUGH THIS FLOW
AND COULD BRING SOME ISOLATED SHOWERS. EXPECT STRONG DOWN SLOPE WINDS
ACROSS THE REGION WHICH WILL PREVENT ANY WIDE SPREAD PRECIP IN THE
WEST. CENTRAL AND EASTERN ZONES WILL CONTINUE TO HAVE A GOOD CHANCE OF
PRECIP WITH WRAP AROUND MOISTURE FROM LOW. THIS WILL BE DIMINISHING
THROUGH THE AFTERNOON AS TROUGH PUSHES EAST. GUSTY NORTHWEST WINDS
WILL CONTINUE OVER THE CWA THROUGH THIS PERIOD.

SATURDAY AND SATURDAY NIGHT... SHORT WAVE RIDGING TO BUILD OVER THE
REGION DRY WEATHER AND A RETURN TO SEASONAL TEMPERATURES. RICHMOND

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

EXTENDED MODELS SIMILAR TO ONE ANOTHER BEGINNING SUNDAY THROUGH THE
REMAINDER OF THE EXTENDED PERIOD. WEAK SYSTEM EXITS THE REGION LATE
SATURDAY WITH RIDGING THEN DEVELOPING TO THE WEST AND PUSHING EAST
DURING THE DAY SUNDAY. TEMPS SLOWLY WARM THROUGH THE PERIOD WHILE
LINGERING MOISTURE ALOFT WILL KEEP SOME CLOUDS IN PLACE. OVERALL TREND
IS TO REMAIN DRY THROUGH THE EXTENDED PERIODS BUT SOME PRECIP MAY
DEVELOP OVER/ALONG THE MTNS AS A SOUTHERLY FLOW DEVELOPS TOWARD DAY 7.
LITTLE IF ANY CHANGES WILL BE MADE AT THIS TIME TO GRIDS AS PREVIOUS
SHIFT HAD THINGS COVERED/COORD WELL WITH SURROUNDING OFFICES...ALTHOUGH
MINOR CHANGES WILL BE MADE AS NEEDED TO COORD WITH OFFICES FOR AFTN
PACKAGE. SPRINGER

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 049/065 048/068 049/070 048/075 052/079 053/081 055/077
    86/W    20/B    00/B    00/B    00/B    00/B    00/B
LVM 047/061 039/065 045/068 041/072 045/076 046/072 050/074
    83/W    22/W    00/B    00/B    00/B    00/B    00/U
HDN 049/068 049/073 049/074 050/076 053/079 054/079 056/079
    75/W    20/B    00/B    00/B    00/B    00/B    00/U
MLS 052/065 049/068 050/069 051/075 054/077 057/078 056/078
    95/W    32/W    00/B    00/B    00/B    00/B    00/U
4BQ 049/069 048/071 049/074 049/074 049/079 052/078 055/082
    44/W    00/B    00/B    00/B    00/B    00/B    00/U
BHK 051/063 046/067 048/067 049/073 049/073 052/074 054/074
    95/W    32/W    00/B    00/B    00/B    00/B    00/U
SHR 044/066 043/067 045/070 044/074 047/079 048/081 054/076
    53/W    00/B    00/B    00/B    00/B    00/B    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH THIS AFTERNOON THROUGH THIS EVENING UNTIL 8 PM MDT
     FOR ZONES 36-37.

.WY...NONE.

&&
Hazardous weather outlook, Jun 10, 12:06 PM MST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
106 PM MDT THU JUN 10 2004

MTZ028>035-038>042-056>058-WYZ098-099-111858-
CUSTER-EASTERN CARBON-FALLON-GOLDEN VALLEY-MUSSELSHELL-
NORTHEAST BIG HORN MOUNTAINS-NORTHERN BIG HORN-NORTHERN ROSEBUD-PARK-
SHERIDAN FOOTHILLS-SOUTHERN BIG HORN-SOUTHERN ROSEBUD-STILLWATER-
SWEET GRASS-TREASURE-WESTERN CARBON-WHEATLAND-YELLOWSTONE-
INCLUDING THE CITIES OF...BAKER...BIG TIMBER...BILLINGS...COLSTRIP...
COLUMBUS...FORSYTH...HARDIN...HARLOWTON...HYSHAM...LIVINGSTON...
MILES CITY...RED LODGE...ROUNDUP AND SHERIDAN
106 PM MDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ036-037-111858-
CARTER-POWDER RIVER-
INCLUDING THE CITIES OF...BROADUS AND EKALAKA
106 PM MDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...

A TORNADO WATCH HAS BEEN ISSUED UNTIL 8PM MDT FOR POWDER RIVER AND
CARTER COUNTIES. STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THESE COUNTIES THIS AFTERNOON WITH THE POTENTIAL OF TORNADO
DEVELOPMENT THROUGH 8PM. HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS
ARE ALSO POSSIBLE OVER THE AREA PRIOR TO 8PM.

.DAY TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 170 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Sheridan

When
June 10, 2:25 PM MST to 2:50 PM MST
Where
Sheridan County, 5 mi N of Sheridan
Rating
F0
Path length
3.6 mi
Path width
100 yd
Reported by
LAW ENFORCEMENT
Coordinates
44.867, -106.950

An F0 tornado touched down just north of Sheridan, Wyoming over open range. The tornado formed at 325 pm and dissipated at 350 pm. No damage, injuries, or deaths occurred. The tornado touched down approximately N 44.86 W 107.06 and lifted at N 44.87 W 107.00 with a track of 3.6 miles.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyThe tornado archive for Wyoming, 2004Warnings in Wyoming, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429226.